The epilepsy drug valproate poses a higher risk for fetal death and birth defects than other commonly used epilepsy drugs.
Of the four epilepsy drugs tested in the study, valproate posed the highest risk to the fetus with over 20 percent of the pregnancies exposed to valproate resulting in death or birth defects such as skull and limb deformities and brain, heart and lung problems.
The rate was lower for the drugs phenytoin, carbamazepine and lamotrigine. The study's findings are consistent with several other recent studies.
'The evidence is compelling that valproate poses a higher risk of birth defects than other commonly used epilepsy drugs,' said study author Kimford Meador, MD, of the University of Florida in Gainesville, Florida and a fellow at the American Academy of Neurology. 'Unfortunately, many doctors and pregnant women aren't aware of the risks.'
The study examined 333 pairs of mother and child in the United States and the United Kingdom.
Meador is recommending doctors talk with their patients about the risks associated with valproate when choosing an epilepsy drug for women of child-bearing age. Patients already taking valproate should also be advised of the risk.
'Although valproate will continue to be an important treatment option in women who aren't able to use other epilepsy drugs, we're advising valproate not be used as the drug of first choice for women of child bearing potential, and when used, its dosage should be limited if possible,' said Meador.